Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 221, NWS Midland/Odessa, TX

June 15, 2004Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 15, 2004, 5:57 PM CDT for Reeves County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 5:57 PM CDT (22:57 UTC)
Expired
Jun 15, 2004, 6:45 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 172 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
990 J/kg
Mixed-layer CIN
-555 J/kg
Mixed-layer LCL
1896 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

647 
WUUS54 KMAF 152257
SVRMAF
TXC389-152345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
557 PM CDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL REEVES COUNTY IN SOUTHWEST TEXAS

* UNTIL 645 PM CDT

* AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED 9 MILES SOUTH OF TOYAH...OR 23 MILES SOUTHWEST OF
  PECOS...MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TOYAH...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3123 10393 3104 10381 3116 10356 3140 10371

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:07 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 15, 2:07 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT TUE JUN 15 2004

.SHORT TERM...
UPPER RIDGE WILL MAINTAIN ITS STRENGTH FOR THE SHORT TERM OVER NRN
MEXICO INTO MOST OF THE FA.  THAT WILL ALLOW HOT TEMPERATURES TO
PREVAIL ACROSS ALL OF THE CWA.  UPPER LEVEL TEMPERATURES WERE A BIT
COOLER THAN THEY WERE LAST NIGHT /26 DEGREES VERSUS 28 DEGREES/ OVER
MAF AT 850 MB WHICH MAY PRECLUDE WIDESPREAD 100 DEGREE TEMPERATURES.
LOOKING FOR UPPER 90S TO NEAR 100 FOR MOST OF THE FA WITH THE
EXCEPTION OF THE TYPICAL HOT SPOTS SUCH AS WINK.

PRECIP PROBS ARE THE BIG QUESTION.  ETA AND GFS HAD POOR
INITIALIZATION THIS MORNING WITH UPPER LEVEL FEATURES.  ETA TENDED TO
MAKE THE RIDGE STRONGER THAN REALITY WHILE THE GFS MADE THE LOW OVER
THE TX COAST STRONGER.  AN OUTFLOW BOUNDARY AS PER SATELLITE IMAGERY
IS HEADED SWWD OVER THE KLUB CWA...COUPLED WITH THE UPPER LEVEL LOW
TO THE EAST AND WEST OF THE RIDGE...MAKES FOR AN INTERESTING
FORECAST.  MEANWHILE...THE TROPICAL LOW TO THE EAST CONTINUES ITS WWD
PUSH DESPITE THE MODEL/S BEST EFFORTS TO KEEP IT CONTAINED.  WILL
INCREASE POPS FOR TONIGHT AND ADD THE CHANCE OF ISOLD PRECIP TO OCCUR
ALONG THE ADVANCING DRYLINE THANKS TO THE INCREASED MOISTURE
CONVERGENCE ALONG IT.  EXPECT ISOLD THUNDERSTORMS TO FORM OVER THE
HIGHER TERRAIN OF THE DAVIS MOUNTAINS THANKS TO THE STRONG SURFACE
HEATING AND INCREASED UPPER MOISTURE.

.LONG TERM...
UPPER RIDGE WILL CONTINUE TO BE THE DOMINANT FEATURE THROUGH THE NEXT
FEW DAYS...NOT TO MENTION THE WEEKEND.  STRENGTH AND TIMING OF MAINLY
WEAK SHORTWAVE TROUGHS AROUND AND UNDER THIS RIDGE WILL BE DIFFICULT
TO LATCH ON TO.

UPPER RIDGE REBOUNDS OVER AREA WEDNESDAY AFTER A BRIEF WEAKENING
TODAY.  MODELS IN DECENT AGREEMENT AS FAR AS STRENGTHENING THE RIDGE
MORE THURSDAY AND KEEPING IT THAT WAY THROUGH SATURDAY...WHILE ZONAL
FLOW PREVAILS FURTHER NORTH.  CURRENT LOW LEVEL BOUNDARY OVER THE
WESTERN LOW ROLLING PLAINS EARLY THIS AFTERNOON WILL RETREAT NORTH
WEDNESDAY...SO DRYLINE WILL BE THE ONLY LOW LEVEL FOCUS.  INCLUDED
ISOLATED TSRA ALONG THE DRYLINE WEDNESDAY AS A PLETHORA OF WEAK
SHORTWAVES PROGGED TO SWIRL AROUND AND UNDER RIDGE...WHICH WILL
COINCIDE WITH SFC LI/S OF -5 TO -6 C...LAPSE RATES OF 8.5 TO 9
C/KM...AND SBCAPES AROUND 2000 J/KG.  MAY NOT SEE ANYTHING DEVELOP
DUE TO STRENGTH OF THE RIDGE...BUT ISOLATED POPS REFLECT THIS
UNCERTAINTY.

TEMPERATURES WILL BE JUST AS HOT OR SLIGHTLY LESS THAN MONDAY.
BASICALLY TOOK A DEGREE OR TWO OFF FOR THURSDAY AND FRIDAY FOR
FLUCTUATIONS IN THE UPPER RIDGE AND POSITION OF THE H85 THERMAL
RIDGE...BUT OVERALL HOT TEMPERATURES WILL BE THE RULE.

THURSDAY AND FRIDAY LOOK FAIRLY SIMILAR TO WEDNESDAY...BUT WITH THE
ADDED CHALLENGE OF WHETHER ANOTHER OUTFLOW ENHANCED BOUNDARY WILL
MAKE IT INTO THE CWA THURSDAY AFTERNOON A LA ETA.  WILL KEEP A
SLIGHT CHANCE OF TSRA FOR THIS EVENTUALITY SEEING AS HOW AN MCS IN
THE PLAINS WEDNESDAY NIGHT LOOKS VIABLE AND TODAY/S BOUNDARY MADE IT
INTO THE WESTERN LOW ROLLING PLAINS.  IF THE BOUNDARY DOES MAKE IT
INTO THE AREA THURSDAY...IT SHOULD RETREAT NORTH AND EAST FRIDAY.
THEREFORE...HAVE LEFT ISOLATED POPS ALONG MAINLY THE HIGHER TERRAIN
AS H85 MOISTURE INDICATED TO BE THAT FAR WEST AND CONVERGENCE ALONG
THE DRYLINE WILL BE WEAK.  RIDGE ALOFT MAY SQUELCH ANY ACTIVITY...
HENCE THE LOW POPS.

RIDGE REMAINS OVER THE AREA THROUGH THE WEEKEND...BUT WEAKENS A
LITTLE MORE BY DAY 6 AND 7.  TEMPERATURES ALREADY IN FORECAST LOOK
GOOD SO DID NOT FIDDLE WITH THEM MUCH.  GFS INDICATING A WEAK UPPER
TROUGH MOVING INTO THE AREA LATE MONDAY/TUESDAY...BUT ECMWF DEVOID
OF THIS FEATURE.  THEREFORE...WILL LEAVE THE ISOLATED POPS IN THE
DAVIS MOUNTAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             73 103  71  98 /  20  10  10  10
CARLSBAD NM               69 105  67 100 /  10   0   0  10
DRYDEN TX                 72  97  72  99 /  10  10  10  10
FORT STOCKTON TX          72 103  72 102 /  20   0   0  10
GUADALUPE PASS TX         69  97  67  95 /   0   0   0   0
HOBBS NM                  69 106  68  97 /  10   0  10  20
MARFA TX                  59  95  60  93 /  10   0   0  10
MIDLAND INTL AIRPORT TX   73 102  70  98 /  20   0  10  10
ODESSA TX                 73 103  70  99 /  20   0  10  10
WINK TX                   73 110  73 105 /  20   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

02/67
Hazardous weather outlook, Jun 15, 2:26 PM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT TUE JUN 15 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
226 PM CDT (126 PM MDT) TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER THE
NORTHERN BIG BEND...DAVIS MOUNTAINS AND TRANS PECOS REGIONS.  STORMS
THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE.  DAMAGING
WIND AND HAIL SHOULD BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 15, 5:47 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
547 PM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             29 W FORT STOCKTON      30.89N 103.37W
06/15/2004  0.75 INCH        PECOS              TX   TRAINED SPOTTER

&&

70

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:57 PM CDTSevere Thunderstorm WarningMAFBrewster48 min
Jun 15, 3:16 PM CDTSevere Thunderstorm WarningMAFPresidio44 min
Jun 15, 5:12 PM CDTSevere Thunderstorm WarningMAFPecos63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.